Women using injectable birth control have a higher risk of suffering bone mineral density (BMD) loss, say scientists from the University of Texas Medical Branch at Galveston.
They are likely to suffer high bone mineral density (BMD) loss in the hip or lower spine within two years of beginning the contraceptive, depot medroxyprogesterone acetate (DMPA).
AdvertisementThe study showed that women on DMPA who smoke, have low levels of calcium intake and never gave birth are at the highest risk for BMD loss.
It showed high risk women continued to experience significant losses in BMD during the third year of DMPA use, especially in the hip - the most common facture site in elderly women.
"Bone mineral density loss is not a significant concern for all women who choose DMPA," said senior author Dr. Abbey Berenson, professor in the department of obstetrics and gynecology and director of the Center for Interdisciplinary Research in Women's Health at UTMB.
During the study, researchers followed 95 DMPA users for two years. In that time, 45 women had at least five percent BMD loss in the lower back or hip.
A total of 50 women had less than five percent bone loss at both sites during the same period.
By and large, BMD loss was higher in women who were current smokers, had never given birth and had a lower calcium intake.
The study appears in Obstetrics and Gynecology.